Missouri, 2012

Hail in Missouri, May 28, 2012

May 28, 2012 · NWS EAX · 2 events in 1 county or zone

A weak cold front pushed through the area, during the evening hours of May 28, 2012. There were two reports of hail in Pettis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak cold front pushed through the area, during the evening hours of May 28, 2012. There were two reports of hail in Pettis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 4:59 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 28, 4:59 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT Mon May 28 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Tonight through Wednesday Night)...

19Z satellite imagery/surface analysis showed the cold front had
reached a Princeton to Lawrence KS line, with dewpoints rapidly
falling into the lower 50s and upper 40s in its wake. The warm
sector airmass was characterized by temperatures approaching 90
degrees with dewpoints in the mid 60s, with a widespread Cu field
showing little vertical development with the exception of north
central Missouri. Considerable uncertainty remains with respect to
thunderstorm potential this afternoon given the presence of a 17C
EML base around 800mb. Boundary convergence is limited due to veered
warm sector flow, but gusty NW winds over NW MO into wrn IA aided by
steady cooling aloft, may be sufficient to force a few cells along
the advancing boundary over the next several hours.

A second potential focus for scattered showers/storms may occur
toward or possibly slightly after 00Z across mid Missouri as a weak
shortwave moving into the Ozarks acts in concert with orographic
ascent and the approaching cold front. Activity developing in that
region could build off the higher terrain, affecting areas along a
Clinton to Moberly line. Severe weather is not anticipated in either
of these scenarios, with coverage expected to be isolated to widely
scattered.

High pressure will build southeast across the area overnight,
bringing much drier and cooler air to most of the forecast area.
However, still have some reservations about the far southern
counties for the next two days as the aforementioned cold front
hangs up across southern Missouri with additional Pacific shortwave
energy aloft anticipated within the developing quasi-zonal flow. The
overall upper air pattern looks rather favorable for the development
of several elevated MCS events across the southern Plains Tuesday
and Wednesday which could brush southern portions of the forecast
area with some showers. A much greater chance for widespread
precipitation will arrive Wednesday night as a large scale trough
shifts into the Plains, led by strong low-mid level warm
air/moisture advection. This certainly looks like the most organized
threat for widespread precipitation we've seen the entire month of
May.

Bookbinder

Medium Range (Thursday-Monday)...

The main focus of the medium range forecast will revolve around
precipitation chances through the end of the work week. An upper
level short wave trough will slide into the central plains Thursday
morning with the associated sfc low tracking across the Ozarks
through the day. This will keep the forecast area on the cool side
of the sfc low track, likely limiting the overall thunder potential.
Nevertheless with an inverted sfc trough in place along with dynamic
ascent beneath the upper low, decent precipitation chances are
expected through the day. Will maintain isolated thunder during the
day Thursday as the cold pocket aloft may steepen lapse rates
sufficiently for a few rumbles. Widespread cloud cover coupled
with higher precipitation chances and a persistent northerly sfc
flow, temperatures will likely remain some 10-15 degrees below
normal both Thursday and Friday.

The upper low will gradually shift east of the area through the day
Friday with drier conditions expected for this weekend as mid level
height rises overspread the area. This will bring a return to above
normal temperatures as reading once again climb into the middle to
upper 80s by the beginning of the work week.

Deroche

&&

.AVIATION...

For the 00z TAFs: VFR conditions expected through Tuesday morning as
frontal boundary moves further away from the terminals and high
pressure drifts southeast.

For Tuesday, secondary cold front will race southeast into the
terminals late Tuesday morning turning light and variable winds
quickly to the north and northeast in the afternoon. Residual
moisture may result in scattered CU through the afternoon, with low
probabilities for convective redevelopment just south of the Kansas
City terminals.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 28, 5:14 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT MON MAY 28 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
614 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL CONTINUE TO PUSH INTO CENTRAL MISSOURI AND
SOUTHEAST KANSAS THIS EVENING. SCATTERED THUNDERSTORM DEVELOPMENT MAY
LINGER INTO THE EVENING ALONG AND AHEAD OF THIS FRONT...GENERALLY IN AREAS
SOUTHEAST OF A KIRKSVILLE TO CHILLICOTHE...TO LEES SUMMIT AND PAOLA
LINE. WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS COULD PRODUCE SOME
SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE SOUTH OF HIGHWAY
50 TUESDAY AFTERNOON AND NIGHT. WHILE THE RISK OF WIDESPREAD SEVERE
WEATHER IS LOW...AN ISOLATED STRONG STORM WILL BE POSSIBLE.

A FEW EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND
THURSDAY WITH A LARGER AREA OF EXPECTED RAINFALL. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUX

In the hours before

Special weather statement, May 28, 7:28 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON MAY 28 2012

MOZ045-046-290215-
COOPER MO-PETTIS MO-
828 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PETTIS AND COOPER
COUNTIES UNTIL 915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF SEDALIA TO PILOT
GROVE AND BOONVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...PILOT GROVE...BUNCETON...CLIFTON CITY AND LAMINE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 91 AND 107.

LAT...LON 3867 9319 3884 9323 3898 9285 3898 9280
      3897 9280 3897 9276 3898 9276 3898 9271
      3898 9270 3897 9266 3877 9261
TIME...MOT...LOC 0127Z 257DEG 18KT 3876 9312

ACH

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pettis

When
May 28, 8:13 PM CST
Where
Pettis County, 2.34 mi NNE of Smithton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -93.080

Quarter size hail was reported on Highway 135.

Hail, Pettis

When
May 28, 8:40 PM CST
Where
Pettis County, 0.54 mi E of Smithton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.680, -93.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376676, 376677.